Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 64, NWS Morristown, TN

March 29, 2012Blount County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 29, 2012, 4:24 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2012, 4:24 PM EDT (20:24 UTC)
Expired
Mar 29, 2012, 4:54 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 66 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 4:30 PM EDTHAIL 0.88Maryville, TN
Mar 29, 4:45 PM EDTTSTM WND DMG4 Nne Maryville, TNCOUPLE TREES DOWN ON CALLAHAN ROAD AND AIRBASE ROAD IN THE LOUISVILLE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS54 KMRX 292024
SVRMRX
TNC009-155-292115-
/O.NEW.KMRX.SV.W.0064.120329T2024Z-120329T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  WESTERN SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 515 PM EDT

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  MARYVILLE...AND MOVING SOUTHEAST AT 20 MPH. PEA TO QUARTER SIZED   
  HAIL AND LOCALLY HEAVY RAINS IN EXCESS OF 1 INCH PER HOUR HAD      
  OCCURRED WITH THIS STORM.

* LOCATIONS IN THE WARNING INCLUDE...
  WILDWOOD...HAPPY VALLEY...SEYMOUR...WALLAND...CADES COVE...
  TOWNSEND...WEARS VALLEY AND ELKMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3570 8416 3586 8398 3587 8392 3584 8389
      3584 8385 3590 8377 3591 8374 3562 8355
      3556 8368 3556 8376 3552 8383 3552 8387
      3550 8390
TIME...MOT...LOC 2023Z 298DEG 17KT 3573 8393

$$

TG
2 follow-up statements
213 
WWUS54 KMRX 292044
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT THU MAR 29 2012

TNC009-155-292115-
/O.CON.KMRX.SV.W.0064.000000T0000Z-120329T2115Z/
SEVIER TN-BLOUNT TN-
444 PM EDT THU MAR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT 
FOR BLOUNT AND WESTERN SEVIER COUNTIES...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR WALLAND...OR 7 MILES SOUTHEAST OF MARYVILLE...MOVING 
SOUTHEAST AT 20 MPH.  

OTHER ISOLATED STRONG STORMS WERE ALSO NOTED WITHIN THE WARNED AREA 
...BUT THE STORMS HAD BEEN WEAKENING.

LOCATIONS IN THE WARNING INCLUDE...
  WALLAND...CADES COVE...TOWNSEND...WEARS VALLEY AND ELKMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3570 8416 3586 8398 3587 8392 3584 8389
      3584 8385 3590 8377 3591 8374 3562 8355
      3556 8368 3556 8376 3552 8383 3552 8387
      3550 8390
TIME...MOT...LOC 2042Z 298DEG 17KT 3569 8386

$$

TG
187 
WWUS54 KMRX 292054
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT THU MAR 29 2012

TNC009-155-292103-
/O.CAN.KMRX.SV.W.0064.000000T0000Z-120329T2115Z/
SEVIER TN-BLOUNT TN-
454 PM EDT THU MAR 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT AND WESTERN SEVIER 
COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3570 8416 3586 8398 3587 8392 3584 8389
      3584 8385 3590 8377 3591 8374 3562 8355
      3556 8368 3556 8376 3552 8383 3552 8387
      3550 8390
TIME...MOT...LOC 2053Z 298DEG 17KT 3566 8380

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:47 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 29, 2:47 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT THU MAR 29 2012

.SHORT TERM...(TONIGHT AND FRIDAY)...WEAK FRONTAL BOUNDARY OVER THE
AREA WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT.
SOME ISOLATED CONVECTION HAS DEVELOPED OVER CENTRAL AND SOUTHERN
AREAS NEAR AND SOUTH OF THIS BOUNDARY...AND WILL CARRY SLIGHT CHANCE
POPS THROUGH TONIGHT IN THESE SAME AREAS TONIGHT.  MODELS INDICATE
THE FRONT WILL BEGIN MOVING BACK NORTH FRIDAY AS A WEAK LOW PRESSURE
SYSTEM TRAVERSES THE OHIO VALLEY.  MOISTURE WILL INCREASE AND MODELS
INDICATE A WEAK UPPER IMPULSE MAY BRUSH THE AREA...SO WILL CARRY
CHANCE POPS ALL ZONES FOR FRIDAY.  NO MAJOR ARGUMENTS WITH MAV
TEMPS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...THE EXTENDED PERIOD
WILL START WILL A QUICK MOVING SHORT-WAVE ACROSS THE OHIO VALLEY
INTO THE MID-ATLANTIC STATES. ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE FORECAST AREA LATE FRIDAY NIGHT AND SATURDAY. WILL CONTINUE WITH
CHANCE POPS FRIDAY NIGHT AND SLIGHT CHANCE OF SATURDAY. BOUNDARY
MOVES SOUTH OF THE AREA SATURDAY NIGHT...BUT BEGINS TO MOVE BACK
NORTH FOR SUNDAY AND SUNDAY NIGHT WITH LOW CHANCE POPS OF CONVECTION.

THE MEDIUM RANGE MODEL SHOWS CONSIDERABLE DISAGREEMENT FOR EARLY TO
MID PART OF NEXT WEEK. THE ECMWF SHOWS A PHASED NORTHERN STREAM
DOMINATED TROUGH MOVING ACROSS THE AREA MONDAY NIGHT AND TUESDAY.
THE OPERATIONAL GFS SHOWS A SEPARATE NORTHERN AND SOUTHERN STREAM
TROUGHS. SINCE THE SOUTHERN STREAM WAVE IS NOT PHASED WITH THE
NORTHERN WAVE...CONVECTION LASTS CONSIDERABLY LONGER. GFS ENSEMBLE
SHOWS A GOOD DEAL OF DISAGREEMENT BETWEEN THE GFS MEMBERS...SO HAVE
LOW CONFIDENCE ON HOW SYSTEM WILL EVENTUALLY EVOLVE. WILL TREND MORE
TOWARD THE MORE PROGRESSIVE ECMWF SOLUTION. WILL CALL FOR DRIER
WEATHER RETURNING BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  77  57  81  54 /  20  50  40  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  76  56  78  52 /  20  40  40  20  10
OAK RIDGE, TN                       57  77  57  78  51 /  20  40  40  20  10
TRI CITIES AIRPORT, TN              47  76  52  73  44 /  10  30  40  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/DH
Hazardous weather outlook, Mar 29, 3:01 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT THU MAR 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
301 PM EDT THU MAR 29 2012 /201 PM CDT THU MAR 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THE REST OF
THIS AFTERNOON AND EVENING. LARGE HAIL UP TO QUARTER SIZE AND
DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT ON
FRIDAY AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG TO
MARGINALLY SEVERE...MAINLY ACROSS NORTHERN PORTIONS OF THE AREA.

A STRONGER COLD FRONT WILL MOVE ACROSS THE REGION MONDAY NIGHT AND
TUESDAY. SOME OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND TUESDAY.

In the hours before

Special weather statement, Mar 29, 3:04 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT THU MAR 29 2012

TNZ068-069-071-072-292000-
BLOUNT SMOKY MOUNTAINS TN-KNOX TN-LOUDON TN-NW BLOUNT TN-
304 PM EDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...KNOX AND LOUDON COUNTIES
UNTIL 400 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARRAGUT...OR 6 MILES NORTHEAST OF LENOIR
CITY...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE...
FARRAGUT...EAGLETON VILLAGE...FRIENDSVILLE...CLOVER HILL...WILDWOOD
AND WALLAND.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Local storm report, Mar 29, 4:18 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             MARYVILLE               35.75N 83.97W
03/29/2012  E1.00 INCH       BLOUNT             TN   TRAINED SPOTTER

&&

JWINTON

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.